Survival following intentional succinylcholine injection for self-harm
Meenhas Oravil Kunhahamed1(0000‐0002‐7606‐4372), Vimal Koshy Thomas1(0000‐0002‐9075‐0467), Siju Varghese Abraham1(0000‐0001‐7347‐802X), Babu Urumese Palatty1(0000‐0002‐1654‐4665), Shibu C Kallivalappil2(0000‐0001‐7250‐6228)
1Department of Emergency Medicine, Jubilee Mission Medical College and Research Institute, Thrissur, Kerala, India
2Department of Anaesthesiology, Jubilee Mission Medical College and Research Institute, Thrissur, Kerala, India
Keywords: Anesthesia, emergency medicine, paralytic agent, succinylcholine, toxicology
Succinylcholine is a short-acting depolarizing neuromuscular blocking agent. We describe a case where the above drug was employed for self-harm by a health-care worker. The patient, a 28-year-old female, was brought to the emergency department (ED) in impending respiratory arrest and altered mental status. On arrival, she had hypoxia, bradycardia, and hypotension. Although the cause for rapid deterioration in this patient was unknown, the ED physician still went ahead by resuscitating the patient’s airway, breathing, and circulation. During the course of resuscitation, information was received that an empty ampoule of succinylcholine was recovered from her bathroom. Further clinical examination and laboratory investigations led the treating physicians to suspect deliberate intravenous injection of succinylcholine. She was mechanically ventilated and monitored in the critical care unit. Targeted temperature management was initiated in the ED and was continued for 24 h. The patient was discharged from the hospital without any neurological deficits after 4 days. Patients with acute poisoning are one of the major encounters in ED, and this case highlights the possibility of anesthetic drug misuse in any health-care workers coming to the ED with sudden cardiac arrest, altered sensorium, or abnormal vitals. This is the first report describing the survival of a patient following intentional succinylcholine injection for self-harm.
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understands that her name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
We verify and confirm that each author contributed to every stage of this manuscript equally.
There are no conflicts of interest.